Side effects of chemo …Gem/Cis treatments

  • 8 replies
  • 8 subscribers
  • 2748 views

Hello all

im having a hard time with side effect of the treatment and wondered if anyone else was on the same Gemcitabine and Cisplatin combination?

I’ve barely started the chemo and have only completed one cycle and started the second. The second chemo session was cancelled as I still felt so bad. I’m experiencing loss of appetite, nausea …which I have drugs for. But the worst one is muscle cramps. Both of my calf muscles and thigh muscles seized up. This has happened twice and renders me incapable of walking without extreme pain for a few days. As I live alone and have very few friends I can rely on to help, it really scares me. This happens around day 3 after treatment. This last time I also experienced severe abdominal pains which I think was also muscular. I went to the local ambulatory care after speaking to the onc helpline on a Sunday. However was discharged home in the afternoon in spite of being unable to walk and being alone. 
I have since been in touch with both my Macmillan nurse (who is brilliant) and the MDT specialist nurse and the Oncology department who administers my treatment to let them know what’s been happening.
I wondered if anyone else had suffered such, or other debilitating side effects? If so, how have you dealt with them?

I am very frustrated, as before the initial diagnosis in July, I was feeling fine. It was picked up as a result of routine blood tests followed by Ultrasound and CT scans, confirmed by a biopsy. Surgery not given as an option as it had already metastised to peritoneal wall.

I would appreciate any advice on how to deal with the side effect. Thank you.

  • Hi 

    So sorry to hear of your reaction to chemotherapy! My mum had a platinum based chemo , although not the same one it caused the same issues for her !

    At times it took three of us to try and get her to bed and her leg cramps were pretty sever ! The good news is there is definitely things that can and did improve the situation ! I would encourage you to have a talk with your team . For my mum they reduced her dose of chemotherapy and that assisted greatly in managing the nausea and it was only a minor adjustment but made a big difference! Additionally they gave her medication to deal with the muscle cramps so please do insist they understand how sore it is . My mum could not walk after they cramped !

    She also took a glass of tonic water at night for the quinine. Not sure if it helped but she tried !

    Hope things improve for you . It can take a few cycles to balance out these issues and unfortunately my mum has a few but she eventually got onto a better balance . Hope you do too!

    Take care ,

    Court 

    Community Champion Badge

    Helpline Number 0808 808 0000

  • Hi Court.

    Thank you so much for your response. I have a consultation on Thursday so will be discussing with the team and asking them to reduce the chemo drugs. The evening tonic is something I can try too.

    hope your mum is improving.

    Carrie

  • Hi , 

    So glad you are going to talk it through with your team ! They will assess you fully !

    My mum’s was a long time ago now and I am pleased to say she managed to get through it with the help of her team ! They are very experienced at handling all these side effects and will have encountered them many times . They will help you through this !

    Despite it all and the side effects it did a powerful job as my mum was a stage 4 bowel cancer patient with a spread to her liver ! She is still here 12 years later so very much worth it ! A few weeks after stopping chemo the side effects really started to reduce and her strength and quality of life returned to normal !

    Remember your GP can also be a valuable resource to you as you navigate chemo !

    Take care and I wish you every success and hope they solve the leg cramps for you ! 
    Court 

    Community Champion Badge

    Helpline Number 0808 808 0000

  • An update to what’s been going on since I last posted. My oncologist decided to halt treatment until all my reaction issues had sorted themselves out. My last chemo session was on 30th September and still my left foot in numb and gives me issues when walking, and my appetite is very iffy. However, we’re going to start chemo again on 1 st December. I’m going to have folfox delivered via a PICC line. It is really scary to start again, but very necessary to start the treatment again to try and halt growth of this evil cancer. I hope I don’t have the same sort of issues again. Thanks for reading.

  • All the best 

    The second year of treatment was much more tolerable than the first for my mum so there is hope .

    Hope it all goes a bit more smoothly for you . I will be thinking about you .

    Court 

    Community Champion Badge

    Helpline Number 0808 808 0000

  • Thank you so much for your speedy response. I’m keeping everything crossed.

    Carrie x

  • Hi Carrie

    I have had the same chemo as you and had to stop because it made me so ill so I know how your feeling, I am now waiting to have sabre radiotherapy which I hope is giong to have a better effect on my tumour, I hope your next session goes better than the first I wish you the very best as I understand the stuggles it's so bloody hard xx

  • Hi. Thanks for your response, yes, the Gem/Cis is extremely hard. Sorry you’ve also had bad side effects too. The new one  I’m on seems easier to deal with in spite of some side effects which are actually more manageable. I’ve just finished my second session and just taking it easy so I don’t provoke any unwanted side effects. I hope your next stage of treatment goes well for you. Good luck. Xx